Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 2010, 2:29 PM CDT for Butler County, Chase County, Marion County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2010, 2:29 PM CDT (19:29 UTC)
- Expired
- Apr 6, 2010, 3:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, KS, Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1743 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 522 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:59 AM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 6, 11:59 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1159 AM CDT TUE APR 6 2010 .UPDATE... WILL UPDATE TO MAKE ONLY MINOR TWEAKS TO GOING FORECAST. DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM NEAR KCNK TO NEAR KPTT. WATER VAPOR IMAGERY SHOW THE UPPER WAVE PUSHING ACROSS CO/NORTHERN NM AND APPROACHING THE HIGH PLAINS. THE SURFACE FRONT/DRYLINE IS EXPECTED TO CONTINUE PUSHING VERY SLOWLY EAST THROUGH THE LATE AFTERNOON HOURS AND BY 21Z SHOULD EXTEND RIGHT ALONG THE KS TURNPIKE. UNLIKE YESTERDAY...FEEL MORE CONFIDENT IN STORM INITIATION LATE THIS AFTERNOON DUE TO THE APPROACHING UPPER SHORTWAVE AND ASSOCIATED MID LEVEL COOLING WHICH HAS ALREADY COMMENCED ACROSS THE ENTIRE FORECAST AREA. CURRENT THINKING IS THAT STORMS SHOULD INITIATE BETWEEN 21Z-00Z EAST OF THE TURNPIKE. AS FAR AS STORM MODE...THERE IS PLENTY OF 0-6KM SHEAR TO SUPPORT SVR STORMS. HOWEVER MODELS HAVE BEEN CONSISTENT IN SHOWING VERY LITTLE TURNING THROUGH THE 850MB-250MB LAYERS WITH ONLY SOME SPEED SHEAR THROUGH THIS LAYER. IN ADDITION 0-6KM SHEAR VECTORS ARE MOSTLY PARALLEL TO THE BOUNDARY ACROSS THE FORECAST AREA AND MORE NORMAL TO THE BOUNDARY ACROSS NORTH CENTRAL-NORTHEAST OK WHERE MORE DISCRETE CELLS MAYBE POSSIBLE. SO GIVEN THE LACK OF GOOD TURNING IN THE MID LAYERS AND THE ORIENTATION OF SHEAR VECTORS...FEEL ONCE STORMS INITIATE WE WILL SEE SW TO NE ALIGNED QUASI-LINEAR STORM SEGMENTS EAST OF THE BOUNDARY. THE ONLY CAVEAT TO THIS WOULD BE NEAR OR SHORTLY AFTER SUNSET WHEN THE SFC WINDS BACK SLIGHTLY WHICH MAY ALLOW FOR SOME BRIEF SUPERCELL STRUCTURES WHICH MAY PROVIDE A WINDOW FOR SOME BRIEF/WEAK TORNADOES. WILL LEAVE HEADLINES AS IS FOR NOW. EVEN THOUGH SURFACE WINDS ACROSS CENTRAL KS ARE NOT TOO STRONG...FEEL NORTHWEST WINDS WILL BE ON THE INCREASE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS AS THE SURFACE LOW SLIDES EAST. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORMS ACROSS SE KS. CURRENTLY HAVE A STRONG/FAST MOVING SHORTWAVE KICKING OUT OF THE ROCKIES AND INTO THE HIGH PLAINS. AT THE SURFACE LOW PRESSURE IS SITUATED ACROSS EASTERN NE/WESTERN IA WITH A COLD FRONT STRETCHING FROM THIS LOW DOWN INTO WESTERN OK. STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EVENING ALONG THE FRONT ACROSS SE KS AND PUSH EAST AS THE OVERNIGHT HOURS PROGRESS. MVFR CIGS ARE EXPECTED TO PERSIST INTO THE EVENING HOURS AT KCNU AS LOW LEVEL MOISTURE CONTINUES TO FUNNEL INTO THE AREA. AS THIS SYSTEM PUSHES EAST WINDS ACROSS THE AREA WILL FLIP AROUND THE THE NORTHWEST AND WILL BE FAIRLY GUSTY. IN ADDITION SOME LOWER CIGS WILL ALSO TRY TO WORK SOUTH ON WED DUE TO COLD ADVECTION. MVFR CIGS WILL BE LIKELY AS THESE CIGS SPILL SOUTH. LAWSON && .PREV DISCUSSION... /ISSUED 627 AM CDT TUE APR 6 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DRYLINE OVER WRN KS EXPECTED TO REACH THE FLINT HILLS BY MID PM AS LOW PRESSURE MOVES FROM N-CNTRL KS TO IOWA. GUSTY S-SWRLY WINDS EXPECTED AHEAD OF AND BEHIND DRYLINE...WITH GUSTS OF 30-35 KT. WDLY SCT TS SHOULD DEVELOP OVER THE FLINT HILLS LATE THIS PM/EVE...THEN INCREASE IN COVERAGE AS THEY MOVE ACROSS SERN KS AS THE COLD FRONT OVER TAKES THE DRYLINE RESULTING IN INCREASING CONVERGENCE. WILL CARRY A TEMPO TS GROUP AT CNU LATE THIS EVENING. BROKEN MVFR CIGS LIKELY ACROSS S-CNTRL/SERN KS THIS MORNING UNDERNEATH VERY STRONG LOW-LEVEL JET AXIS. JMC PREV DISCUSSION... /ISSUED 517 AM CDT TUE APR 6 2010/ UPDATE... AFTER SOME TWEAKS TO THE FORECAST...DECIDED TO ISSUE A RED FLAG WARNING FOR MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS DUE TO EXTREME GRASSLAND FIRE DANGER. LOCATIONS NOT INCLUDED IN THE WARNING HAVE BEGUN TO GREEN-UP MORE THAN SURROUNDING AREAS...AND THEREFORE WILL NOT REACH EXTREME CONDITIONS. HOWEVER...FIRE DANGER IN THESE UNWARNED AREAS WILL STILL BE HIGH TO VERY HIGH...WITH GUSTY WINDS AND RELATIVE HUMDITIES FALLING TO AROUND 20 TO 30 PERCENT. OUTDOOR BURNING WILL BE DANGEROUS ACROSS THE ENTIRE FORECAST AREA...WITH THE HIGHEST DANGER BEING IN AREAS INCLUDED IN THE RED FLAG WARNING. SCHRECK PREV DISCUSSION... /ISSUED 310 AM CDT TUE APR 6 2010/ DISCUSSION... MAIN FORECAST CONCERNS ARE GUSTY WINDS TODAY AND THUNDERSTORM CHANCES THIS AFTERNOON AND TONIGHT. TODAY-TONIGHT: AN UPPER LEVEL TROUGH IS MOVING INTO THE ROCKIES THIS MORNING...WITH A SURFACE LOW STRENGTHENING IN THE LEE OF THE ROCKIES. CONVECTION THAT DEVELOPED MONDAY EVENING HAS MOVED INTO NORTHEAST NEBRASKA AND IOWA...AND THE DRYLINE HAS RETREATED ACROSS WESTERN PORTIONS OF KANSAS AND OKLAHOMA. SURFACE WINDS HAVE CONTINUED TO BE QUITE GUSTY OVERNIGHT...AND WILL INCREASE AGAIN THIS MORNING. WE WILL BE ISSUING A WIND ADVISORY FOR THE ENTIRE FORECAST AREA...AND ALTHOUGH SOME LOCATIONS WILL NOT SEE ADVISORY CRITERIA WINDS UNTIL THIS AFTERNOON...WE WILL KEEP IT SIMPLE AND INCLUDE ALL COUNTIES IN THE SAME TIMEFRAME. THE DRYLINE WILL MOVE EAST AGAIN TODAY...WITH THE COLD FRONT TRAILING BEHIND AND EVENTUALLY PUSHING EASTWARD THROUGH THE FORECAST AREA LATE THIS AFTERNOON AND TONIGHT. WARM MID-LEVELS WILL KEEP THUNDERSTORMS AT BAY UNTIL MID-AFTERNOON...WHEN THE CAP DECREASES ENOUGH TO ALLOW STORMS TO DEVELOP. AT THAT POINT...THE DRYLINE WILL LIKELY HAVE MADE IT THROUGH WICHITA. WITH 0-6KM SHEAR OF 55 TO 65 KNOTS AND 1500-2500J/KG MLCAPE DURING THE LATE AFTERNOON...ANY OF THE STORMS THAT DEVELOP CAN BECOME SUPERCELLS AND PRODUCE LARGE HAIL AND GUSTY WINDS...AND A TORNADO OR TWO CANNOT BE RULED OUT. THESE STORMS WILL THEN TRANSITION TO BE MORE LINEAR AS THEY MOVE INTO SOUTHEAST KANSAS FOR THE EVENING AND SHOULD BE EAST OF THE FORECAST AREA BY MIDNIGHT OR SO. WEDNESDAY-SUNDAY: AS THE UPPER LOW MOVES THROUGH THE AREA ON WEDNESDAY...WOULD EXPECT SOME SHOWERS ACROSS CENTRAL AND POSSIBLY SOUTH CENTRAL KANSAS. DOES NOT LOOK LIKE ANY REAL SIGNIFICANT RAINFALL...BUT WILL KEEP SOME PRECIPITATION CHANCES GOING DURING THE DAY WEDNESDAY. AFTERNOON TEMPERATURES WILL BE BELOW NORMAL FOR MOST OF THE AREA. AFTER THE UPPER LOW MOVES THROUGH...QUIETER WEATHER WILL BE IN STORE FOR THE NEXT FEW DAYS. UPPER FLOW WILL BRIEFLY BECOME MORE ZONAL FOR THE REMAINDER OF THE WEEK...BEFORE THE NEXT UPPER TROUGH MOVES ONTO THE WEST COAST. TEMPERATURES WILL CLIMB ABOVE NORMAL ONCE AGAIN...WITH 70S EXPECTED THROUGH THE WEEKEND. SCHRECK FIRE WEATHER... WHERE THERE IS STILL QUITE A BIT OF CURED GRASS...FIRE DANGER WILL BE VERY HIGH BOTH TODAY AND WEDNESDAY. FIRE DANGER WILL APPROACH EXTREME IN CENTRAL KANSAS THIS AFTERNOON WITH WINDS AROUND 30 TO 35 MPH AND GUSTS TO 45 MPH. ALSO...AS THE DRYLINE MOVES EASTWARD TODAY...RELATIVE HUMIDITIES WILL DROP TO 15 TO 20 PERCENT BEHIND THE DRYLINE. FIRE WEATHER CONDITIONS IMPROVE FOR THURSDAY AND FRIDAY...WITH LIGHTER WINDS AND CLEAR SKIES. SCHRECK AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED MVFR CIGS ARE EXPECTED OVERNIGHT...THOUGH CONFIDENCE ON THE AREAL EXTENT IS NOT AS HIGH BASED ON LATEST SATELLITE TRENDS AND 00Z MODEL GUIDANCE. OCCASIONALLY STRONG AND GUSTY WINDS WILL PREVAIL ACROSS MUCH OF THE AREA THROUGH THE FORECAST VALID PERIOD. DEEP SURFACE LOW PRESSURE ACROSS NORTHWEST KANSAS WILL BEGIN TO MOVE EAST LATE TONIGHT THRU TUESDAY...AS THE ASSOCIATED UPPER TROF EJECTS OUT ACROSS THE CENTRAL PLAINS. A RATHER STRONG PRESSURE GRADIENT WILL EXIST ACROSS THE AREA INTO EARLY TUESDAY MORNING WITH STRONG SOUTH WINDS. WINDS WILL VEER TO THE WEST-SOUTHWEST BEHIND THE DRY LINE FRONT ON TUESDAY AFTERNOON ACROSS CENTRAL KANSAS WITH DEEP MIXING CONTINUING TO PROMOTE STRONG/GUSTY WINDS. SCATTERED CONVECTION IS POSSIBLE AHEAD OF THE FRONT ACROSS SOUTHEAST KANSAS ON TUESDAY AFTERNOON. WINDS WILL SHIFT TO THE NORTHWEST ACROSS CENTRAL KANSAS BEHIND THE SURFACE COLD FRONT BY TUESDAY EVENING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 44 59 35 / 10 10 20 10 HUTCHINSON 79 39 57 34 / 10 10 30 0 NEWTON 81 42 55 35 / 10 10 30 10 ELDORADO 81 45 56 36 / 20 20 20 10 WINFIELD-KWLD 81 46 62 35 / 20 20 10 10 RUSSELL 65 38 54 32 / 10 10 50 0 GREAT BEND 72 35 54 31 / 10 10 50 0 SALINA 80 43 54 35 / 10 10 50 10 MCPHERSON 80 40 53 34 / 10 10 30 10 COFFEYVILLE 76 52 64 38 / 20 60 10 10 CHANUTE 77 50 62 37 / 20 60 10 10 IOLA 77 50 61 37 / 20 50 10 10 PARSONS-KPPF 76 52 63 38 / 20 60 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ032-033- 047>053-067-069-070-082-091. &&
Hazardous weather outlook, Apr 6, 1:06 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 106 PM CDT TUE APR 6 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 106 PM CDT TUE APR 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND EAST OF THE KANSAS TURNPIKE...AS A DRYLINE AND COLD FRONT PUSH THROUGH THE AREA. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING. THE SEVERE THREAT WILL TRANSITION TO MAINLY DAMAGING WINDS FOR SOUTHEAST KANSAS TONIGHT AS THE COLD FRONT PUSHES RAPIDLY EAST. WINDS ARE GOING TO BE GUSTY ACROSS THE ENTIRE AREA TODAY. PLEASE SEE THE LATEST WIND ADVISORY FOR DETAILS. THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO CLIMB TO EXTREME ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE THE LATEST RED FLAG WARNING FOR DETAILS. OUTSIDE OF THE RED FLAG WARNING...GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS CENTRAL KANSAS AND THE FLINT HILLS ON WEDNESDAY. VERY HIGH FIRE DANGER WILL AGAIN BE POSSIBLE FOR PARTS OF CENTRAL AND SOUTHEAST KANSAS FROM FRIDAY THROUGH SUNDAY. A CHANCE OF THUNDERSTORMS RETURNS TO THE AREA SUNDAY NIGHT. AT THIS TIME...A FEW STRONG STORMS LOOK POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT TONIGHT...EAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/JMC
In the hours before
Special weather statement, Apr 6, 2:25 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 225 PM CDT TUE APR 6 2010 KSZ052-053-069-062030- BUTLER-CHASE-MARION- 225 PM CDT TUE APR 6 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE AND MARION COUNTIES... AT 223 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES WEST OF BURNS...OR 17 MILES EAST OF NEWTON...AND MOVING NORTHEAST AT 50 MPH. THESE STORMS ARE EXPECTED TO CONTINUE TO INTENSIFY AND WILL LIKELY BECOME SEVERE. COOK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:22 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 18 hr |
| Apr 6, 5:10 AM CDT | Red Flag Warning | ICT | Barton, Butler, Chase, Ellsworth, Greenwood, Harper and 8 more | 15 hr |
| Apr 6, 3:20 PM CDT | Areal Flood Warning | ICT | Chase | 4 hr |
| Apr 6, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 65 min |
| Apr 6, 3:55 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 6, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 58 min |
| Apr 6, 4:39 PM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 6, 5:18 PM CDT | Flash Flood Warning | ICT | Butler, Chase, Marion | 5 hr |
| Apr 6, 5:34 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 56 min |
| Apr 6, 5:50 PM CDT | Areal Flood Warning | ICT | Sedgwick | 3 hr |
| Apr 6, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 42 min |
| Apr 6, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 30 min |
| Apr 6, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.